| Article Access Statistics|
| Viewed||1411 |
| Printed||43 |
| Emailed||0 |
| PDF Downloaded||72 |
| Comments ||[Add] |
Click on image for details.
|NI FEATURE: FACING ADVERSITY…TOMORROW IS ANOTHER DAY! - LETTER TO EDITOR
|Year : 2017 | Volume
| Issue : 1 | Page : 173-174
Drug-induced Parkinsonism on the rise: Beware of levosulpiride and its combinations with proton pump inhibitors
Thomas Mathew, Uday S Nadimpally, Arvind D Prabhu, Raghunandan Nadig
Department of Neurology, St. John's Medical College Hospital, Bengaluru, Karnataka, India
|Date of Web Publication||12-Jan-2017|
Dr. Thomas Mathew
Department of Neurology, St. John's Medical College Hospital, Sarjarpur Road, Bengaluru - 560 034, Karnataka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Mathew T, Nadimpally US, Prabhu AD, Nadig R. Drug-induced Parkinsonism on the rise: Beware of levosulpiride and its combinations with proton pump inhibitors. Neurol India 2017;65:173-4
|How to cite this URL:|
Mathew T, Nadimpally US, Prabhu AD, Nadig R. Drug-induced Parkinsonism on the rise: Beware of levosulpiride and its combinations with proton pump inhibitors. Neurol India [serial online] 2017 [cited 2018 Jan 18];65:173-4. Available from: http://www.neurologyindia.com/text.asp?2017/65/1/173/198175
In last 2 months, we had 6 patients of drug-induced Parkinsonism More Details (DIP). All these patients had dyspeptic symptoms and were started on a combination of levosulpiride with proton pump inhibitors (PPI). Of these, 4 were male and 2 were female patients. The mean age of the patients was 68.67 years (SD: ±5.5). Three patients had pure levosulpiride-induced Parkinsonism (LIP) whereas 3 had worsening of their preexisting Parkinsonism after the start of levosupiride and PPI combination [Table 1]. Almost all patients developed Parkinsonian features within 1 week of exposure to levosulpiride. The time of presentation was variable with a range of 1 week to 6 months. Most of these patients were misdiagnosed as Parkinson's disease (PD) and Parkinson plus syndromes. Were it not for the short history and a thorough evaluation of their medications, the diagnosis of DIP would have been missed. Four patients improved fully over a period of 1–2 weeks, whereas 2 had only partial improvement.
Dyspepsia is a common complaint especially in patients with neurological diseases such as PD. Gastrointestinal motility drugs are commonly used to treat nausea and dyspeptic symptoms. Their effect at the central D2 receptors causes a therapeutic effect, while at the same time producing adverse events such as extrapyramidal symptoms. Of late, we have been noticing an increase in the prescriptions of levosulpiride (a substituted benzamide antipsychotic) and consequently an increase in the incidence of LIP. In a study from Texas, out of 125 patients who presented with drug-induced movement disorders, 26% were prescribed neuroleptics for gastrointestinal distress. In another study comprising 132 patients with drug-induced movement disorders, 91 were exposed to levosulpiride. The most common levosulpiride-induced movement disorder was Parkinsonism (93.4%), followed by tardive dyskinesia (9.9%), and isolated tremor (3.3%). The study also noted that 48.1% of the patients with LIP did not improve after withdrawing the drug.,
Levosulpiride may cause de novo Parkinsonism or it may worsen the parkinsonian features in a patient already having PD. If detected early and stopped, the patients can improve completely. If not, they may have long standing consequences. In all new cases of PD and Parkinson's plus syndromes, eliciting a thorough drug history is a must. Unlike the popular belief that DIP may be symmetrical, it can be asymmetrical and can mimic PD. Gastroenterologists and internists need to be extremely cautious when prescribing this drug or its combinations to patients.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Tonini M, Cipollina L, Poluzzi E, Crema F, Corazza GR, De Ponti F. Clinical implications of enteric and central D2 receptor blockade by antidopaminergic gastrointestinal prokinetics. Aliment Pharmacol Ther 2004;19:379-90.
Miller LG, Jankovic J. Neurologic approach to drug-induced movement disorders: A study of 125 patients. South Med J 1990;83:525-32.
Shin HW, Kim MJ, Kim JS, Lee MC, Chung SJ. Levosulpiride-induced movement disorders. Mov Disord 2009;24:2249-53.
Shin HW, Chung SJ. Drug-induced Parkinsonism. J Clin Neurol 2012;8:15-21.